Respiratory Acidosis

Respiratory acidosis  (primary hypercapnia)

  • Increase in pCO2
  • Common in patients w/ COPD
  • Signs/symptoms: dyspnea (SOB), flushing, HA, confusion/disorientation, hallucinations, seizures, tachycardia, arrhythmias, increased risk of digoxin toxicity
  • Causes: COPD, CNS disturbances, cardiopulmonary disorders, neuromuscular disorders, aggressive O2 therapy, inadequate mechanical ventilation
  • Response:
    • Acute: intracellular buffering, HCO3- increases 1 mEq/L [from 24] for every 10 mmHg rise in pCO2
    • Chronic: renal adaptation (increased H+ excretion), HCO3- increases 3 – 5 mEq/L [from 24] for every 10 mmHg rise in pCO2, much higher levels of bicarb in the blood
  • Treatment:
    • correct underlying cause (COPD) & restore effective ventilation (use bronchodilators, steroids, antibiotics, naloxone)
    • Mechanical ventilation (continuous positive airway pressure)
    • Respiratory stimulants:  medroxyprogesterone acetate (provera), theophylline, doxapram (dopram–only in unresponsive patients)
    • DON’T AGGRESSIVELY TREAT CHRONIC LOW pH VALUES  (some ppl just have a lower pH over time)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: